Indiana, 2020

Flooding in Indiana, May 19 to 30, 2020

May 19 to 30, 2020 · NWS PAH · 6 events in 4 counties and zones

A series of heavy rainfall events in mid and late May caused the White, Wabash, and Ohio Rivers to rise above flood stage. The flooding was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$130,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A series of heavy rainfall events in mid and late May caused the White, Wabash, and Ohio Rivers to rise above flood stage. The flooding was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland. Some minor crop damage likely occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 19, 7:56 PM EST, 4 minutes earlier.

Area forecast discussion, May 19, 7:56 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
756 PM CDT Tue May 19 2020

.UPDATE...
Issued at 755 PM CDT Tue May 19 2020

Updated aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 312 PM CDT Tue May 19 2020

Our friend the upper low will continue to meander over the
Tennessee Valley and lower Ohio Valley through Thursday night.
Showers will continue mainly east of the Mississippi River early
this evening, with chances decreasing and retreating eastward late
this evening and overnight. Shower chances will pick up and
spread back westward on Wednesday, with models indicating dry
conditions for Wednesday night. Shower chances return to just our
far eastern counties on Thursday when models show the upper low
centered a little farther east of the PAH forecast area.

Models show LIs near zero to possibly -1 Wednesday afternoon
across mainly the Pennyrile region of west Kentucky, so included
slight chances of thunderstorms. Otherwise, LIs generally remain
positive elsewhere, and across our area on Thursday, so we will
just see isolated to scattered showers.

By Thursday night, a change in our weather pattern finally begins
as the upper level low retreats a little farther east and a
surface low approaches the middle Mississippi valley from the
southwest. Thursday evening should remain dry, but by the
overnight hours some showers may move into the Ozark Foothills of
Missouri.

We will see a gradual warm up through Thursday, but high
temperatures will remain below seasonal values, with lows near
seasonal.

.LONG TERM...(Friday through Tuesday)
Issued at 312 PM CDT Tue May 19 2020

At the end of week, our pesky upper level low will continue to
slowly move east of the area. A subtle upper level disturbance will
migrate east into southeast MO during the early morning hours on
Friday but dampen with time afterwards. The main areas of impact
appear to be southeast MO and parts of west KY at this time, as this
is where the highest instability will be centered over. Therefore,
will maintain the low end 20-30 PoPs in the morning. Meanwhile, a
weak upper level ridge will build in across the CWA during the day
on Friday. Therefore, the chances for precipitation by Friday
afternoon should very small as there is little focus with a benign
pattern at the surface.

The upper level ridge moves east Friday night and the pattern
becomes rather messy after that. The timing and strength of subtle
disturbances in this type of pattern are challenging for the models
to work out, but the next substantial signal for convection returns
late Friday night (after midnight) into Saturday. Again, due to low
confidence, PoPs will remain in the lower side.

For the rest of the weekend and into early next week, the pattern
continues to look messy with very weak surface features to latch
onto and persistent southwesterly flow aloft along with a decent
amount of moisture. Lots of likely PoPs inherited by the latest NBM
which might be a bit much this far out, so will try and tamper those
down to more reasonable numbers. The only time frame that might
require higher PoPs is Monday when a decaying front will be
meandering this way.

Highs will generally be in the lower 80s, except for Friday when
upper 70s are expected. We will be seeing an uptick in dewpoints as
we head into the weekend and early next week, resulting in much more
humid conditions. No real signals of any severe weather at this
time.

&&

.AVIATION...
Issued at 755 PM CDT Tue May 19 2020

Highly variable flight conditions ranging from IFR to VFR should
transition to mainly IFR and low end MVFR through the night,
mainly due to low ceilings. However, some MVFR fog is possible
late in the night, especially at KMVN, KCGI, and KPAH. Isolated
showers will continue to be possible over the next 24 hours, with
a little better coverage during the afternoon. Light and variable
winds tonight will become northeast around 10 knots on Wednesday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
SHORT TERM...RST
LONG TERM...CW
AVIATION...RJP
Hazardous weather outlook, May 19, 3:42 PM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
342 PM CDT Tue May 19 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-202045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
342 PM CDT Tue May 19 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An isolated thunderstorm is possible in the Pennyrile region of
west Kentucky Wednesday afternoon. Isolated to scattered
thunderstorms will be possible Friday through Monday. Lightning
and brief heavy rainfall are expected to be the main thunderstorm
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Pike

When
May 19, 8:00 PM EST to May 26, 4:00 AM EST
Where
Pike County, Petersburg to 0.92 mi NW of Ivy
Cause
Heavy Rain
Crop damage
$30,000
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Flood, Gibson

When
May 20, 10:00 AM CST to May 27, 1:00 AM CST
Where
Gibson County, Hazleton to 0.96 mi NNE of Giro
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

Flood, Warrick

When
May 22, 12:00 PM CST to May 29, 4:00 PM CST
Where
Warrick County, 1.48 mi SE of Newburgh to 2.13 mi ESE of Newburgh
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.937, -87.398

Flood, Gibson

When
May 22, 12:00 PM CST to May 26, 6:00 PM CST
Where
Gibson County, East Mt Carmel to 1.08 mi WSW of Skelton
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Flood, Posey

When
May 22, 4:00 PM CST to May 30, 12:00 PM CST
Where
Posey County, 1.35 mi SSW of Hovey to 0.98 mi SSW of Mt Vernon
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.883, -87.942

Flood, Posey

When
May 22, 7:00 PM CST to May 27, 3:00 PM CST
Where
Posey County, 0.92 mi WSW of New Harmony to 2.51 mi SW of New Harmony
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.124, -87.945

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885732, 885734, 885719, 885729, 885721, 885723.